Nevada, 2011

Cold in Nevada, December 6 to 7, 2011

December 6 to 7, 2011 · NWS VEF · 1 event in 1 county or zone

Temperatures were near or below freezing in Las Vegas for five consecutive mornings. Two men died of hypothermia during the period.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Temperatures were near or below freezing in Las Vegas for five consecutive mornings. Two men died of hypothermia during the period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 5, 6:32 PM PST, 5 hours 28 minutes earlier.

Area forecast discussion, Dec 5, 6:32 PM PST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
632 PM PST MON DEC 5 2011

.SYNOPSIS...GUSTY NORTH WINDS WILL SUBSIDE LATER TONIGHT AS CLEAR
SKIES ALLOW FOR COLD OVERNIGHT LOWS. MOSTLY CLEAR SKIES AND DRY
CONDITIONS CAN BE EXPECTED THROUGH THE MIDDLE OF THE WEEK.
TEMPERATURES WILL BE WELL BELOW NORMAL TODAY AND TUESDAY...BEFORE
WARMING TO NEAR NORMAL BY THURSDAY.
&&

.UPDATE...NORTH WINDS DOWN THE COLORADO RIVER HAD SUBSIDED AS
EXPECTED THIS EVENING...SO ALLOWED THE LAKE WIND ADVISORY TO EXPIRE.
NO OTHER CHANGES AT THIS TIME.
&&

.PREV DISCUSSION...
221 PM PST MON DEC 5 2011

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.
TROUGH AXIS AND ASSOCIATED SURFACE FRONTAL BOUNDARY HAVE CLEARED THE
REGION THIS AFTERNOON PUTTING US IN NORTH TO NORTHEASTERLY FLOW AT
THE SURFACE AND ALOFT. SKIES ARE CLEAR EXCEPT FOR A VERY FEW CU NEAR
AREAS OF SNOWPACK IN EASTERN LINCOLN AND MOHAVE COUNTIES. STRONGEST
WINDS ARE DOWN THE COLORADO RIVER VALLEY WITH GUSTS SUFFICIENT TO
CONTINUE THE LAKE WIND ADVISORY UNTIL 02Z THIS EVENING.

THE SURFACE PRESSURE GRADIENT IS CONTINUING TO GRADUALLY RELAX WHICH
SHOULD ALLOW WINDS TO FALL BELOW 10KTS TONIGHT WITH THE LONE
EXCEPTION BEING THE COLORADO RIVER VALLEY.. THESE LIGHTER
WINDS...COUPLED WITH DEEP COLUMN COOLING AND DRYING THAT HAS
OCCURRED BEHIND THE FRONT SHOULD LEAD TO MUCH OF THE AREA SEEING
THEIR COLDEST NIGHT OF THE YEAR SO FAR. LOWERED MIN TEMPS A BIT AND
EXPANDED THE TIME OF THE FREEZE WARNING SLIGHTLY FOR THE LAS VEGAS
VALLEY WITH TEMPERATURES IN THE LOW TO MID 20S POSSIBLE IN PARTS OF
THE VALLEY FOR SEVERAL HOURS. THE CONTINUING NORTH WIND SHOULD KEEP
THE COLORADO RIVER VALLEY A BIT WARMER.

TUESDAY...SURFACE RIDGING BUILDS IN BEHIND THE TROUGH AND OUR COLUMN
TEMPERATURES AND THICKNESSES INCREASE A BIT. THIS SHOULD WARM OUR
AFTERNOON HIGHS UP VERY SLIGHTLY BUT ALSO FURTHER RELAX SURFACE
PRESSURE GRADIENTS LEADING TO VERY LIGHT WINDS OVERNIGHT MONDAY.
THE CHALLENGE OF FORECASTING THE IMPACT OF THE STRONG RADIATIONAL
COOLING WITH THE NOTABLY WARMER COLUMN MAKES THE LOW TEMPERATURE
FORECAST A BIT OF A CHALLENGE FOR NOW. THE GUIDANCE CONSENSUS IS 2
TO 3 DEGREES WARMER...WHICH SEEMS OVERDONE...BUT IT DOES NOT LOOK TO
BE COLDER THAN TONIGHT. THE EXCEPTION BEING THE COLORADO RIVER
VALLEY WHICH MAY SEE FREEZING TEMPERATURES FOR THE FIRST TIME THIS
YEAR...NECESSITATING THE ISSUANCE OF A FREEZE WATCH WITH THIS
PACKAGE. TEMPERATURES WILL MODERATE AREA WIDE UNDER CLEAR SKIES AND
GENERALLY LIGHT WINDS WEDNESDAY.

.LONG TERM...THURSDAY THROUGH MONDAY...WEAK UPPER LEVEL DISTURBANCE
WILL BE MOVING SOUTH ACROSS THE GREAT BASIN ON THURSDAY. ONLY
LOOKING FOR SOME MID/HIGH CLOUDS TO BE ASSOCIATED WITH THE FEATURE.
MODEST TIGHTENING OF THE SURFACE PRESSURE GRADIENT WILL GENERATE
MORE IN THE WAY OF NORTH WINDS ON FRIDAY...ESPECIALLY DOWN THE
COLORADO RIVER VALLEY. HAVE MORE UNCERTAINTY IN THE FORECAST DUE TO
MODEL DIFFERENCES BY SUNDAY AND MONDAY. DISCOUNTED THE 12Z GFS...SO
LATTER PERIODS BASED CLOSER TO THE ECMWF/GEM...WHICH EACH HAVE A
SLIGHTLY DIFFERENT DEPICTION ON THE DEVELOPMENT OF A CLOSED LOW NEAR
THE SOUTHERN CALIFORNIA COAST MONDAY. ONLY SIGNIFICANT CHANGE WAS TO
INCREASE POPS ACROSS THE WESTERN ZONES AS CLOSED LOW EVOLVES AND
INCREASE CLOUD COVER. TEMPERATURES WILL RECOVERY THROUGH THE PERIOD
WITH NEAR NORMAL VALUES OVER THE WEEKEND.

.AVIATION...FOR MCCARRAN...NORTHEAST WINDS FROM 6 TO 10 KTS WILL
GRADUALLY WEAKEN AND TAKE ON A MORE NORTHWESTERLY DIRECTION
OVERNIGHT AS THE SURFACE PRESSURE GRADIENT RELAXES. WINDS WILL BE
LIGHT AND VARIABLE ON TUESDAY. NO SIGNIFICANT CLOUD COVER WILL
IMPACT FLIGHT OPERATIONS THROUGH TUESDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...FUNNELING OF NORTH WINDS WILL CONTINUE DOWN THE
COLORADO RIVER TONIGHT WITH NORTH WIND SPEEDS UP TO 10 KTS AT TIMES.
ELSEWHERE...WINDS WILL DECREASE AS SURFACE PRESSURE GRADIENT
WEAKENS. NORTH WIND GUSTS UP TO 25 KTS POSSIBLE THURSDAY WITHIN THE
COLORADO RIVER VALLEY FROM KIFP TO KEED. NO SIGNIFICANT CLOUD COVER
WILL IMPACT FLIGHT OPERATIONS THROUGH TUESDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FREEZE WARNING FROM 10 PM THIS EVENING TO 9 AM PST TUESDAY FOR
     NVZ020.
     FREEZE WATCH FROM TUESDAY EVENING THROUGH LATE TUESDAY NIGHT
     FOR NVZ021.
AZ...FREEZE WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING FOR
     AZZ002-036.
CA...FREEZE WATCH FROM TUESDAY EVENING THROUGH LATE TUESDAY NIGHT
     FOR CAZ527.
&&

MORGAN/GIBBS/PIERCE

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 5, 2:34 PM PST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
234 PM PST MON DEC 5 2011

AZZ001-003-CAZ519>526-NVZ014>019-022-061345-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-SOUTHERN CLARK COUNTY-
234 PM PST MON DEC 5 2011 /334 PM MST MON DEC 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
WELL BELOW NORMAL TEMPERATURES ARE EXPECTED TONIGHT. NECESSARY
ACTION SHOULD BE TAKEN TO PROTECT SENSITIVE ITEMS SUCH AS
PLANTS...PETS OR OTHER SENSITIVE OUTDOOR ITEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
BELOW NORMAL TEMPERATURES WILL CONTINUE TUESDAY BEFORE MODERATING
TOWARDS MIDWEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

NVZ020-061345-
LAS VEGAS VALLEY-
234 PM PST MON DEC 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THE COLDEST TEMPERATURES OF THE SEASON ARE EXPECTED TONIGHT ACROSS
THE LAS VEGAS VALLEY. TEMPERATURES ARE EXPECTED TO FALL INTO THE
MID 20S ACROSS PORTIONS OF THE LAS VEGAS VALLEY FOR SEVERAL HOURS.
A FREEZE WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
BELOW NORMAL TEMPERATURES ARE EXPECTED AGAIN TUESDAY NIGHT INTO
EARLY WEDNESDAY. WHILE TEMPERATURES ARE NOT CURRENTLY EXPECTED TO
BE AS COLD AS MONDAY NIGHT...LATER FREEZE WARNINGS MAY STILL
BECOME REQUIRED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

AZZ002-036-CAZ527-NVZ021-061345-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
234 PM PST MON DEC 5 2011 /334 PM MST MON DEC 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY NORTH WINDS WILL CONTINUE TO LEAD TO POTENTIALLY HAZARDOUS
BOATING CONDITIONS ON AREA LAKES DOWN THE COLORADO RIVER VALLEY
THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE COLDEST TEMPERATURES OF THE YEAR ARE EXPECTED TUESDAY NIGHT IN
THE COLORADO RIVER VALLEY. LOWS MAY DROP TO NEAR OR BELOW FREEZING
AND A FREEZE WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

JGG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Las Vegas Valley

When
December 6, 12:00 AM PST to December 7, 11:59 PM PST
Where
Las Vegas Valley forecast zone
Deaths
2 direct, 0 indirect
Reported by
County Official
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

Two men died of hypothermia in Las Vegas during a period of cold temperatures.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Las Vegas Valley2011-12-0658MaleOutside/Open AreasDirect
Cold/Wind Chill, Las Vegas Valley2011-12-0748MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353667.